A little worse, a little better

Yesterday was tough.  Possibly due to needing to get out early, go somewhere brand new, see a psychiatrist (another new experience for me).  I think I’ve demonstrated that my cycling effect is not dependent on the presence of my husband.  I.e. he was home Saturday through Monday, and I was just as much of a wreck Saturday, Sunday, and Monday as I was Thursday and Friday.  And I’m still better at night.  It starts clearing up in the evening, by 8 I usually have a moment where I realize my arms no longer hurt, the pain in my neck and head has lifted (at least some, the headache does linger), I feel clearer, I am less consumed with dread and grief.  It’s delightful.  It’s not delightful to know that this pattern means tomorrow AM I will start all over, but I am trying to focus on the positive.  I.e. I get a break.  I will take it.  Oh god I will take it.

Today, this AM, was bad.  I vomited up the breakfast shake I had eaten, and the Ativan I had taken before things got too out of hand.  I had it in for about an hour, so I guess I got some Ativan, just not all 1 mg dose of the Ativan.  I decided I’d take another if I had the horrors coming on.  Ironically, I vomitted shortly after taking the Zofran that my GI doctor told me to take so I wouldn’t vomit.

She wants me to go back on the Reglan.  I said nope.  No ma’am.  Give me medical marijuana before you give me that poison again.  She says that she knows of patients who have had psych symptoms (she’s saying “depression”, this feels like depression plus) while on Reglan but that now that I’ve discontinued it, “it’s out of your system now, it’s a very short acting drug”.  I ask her but can’t it have long lasting or permanent effects on dopamine receptors, like what happens with tardive dyskinesia.  She says yes, but only with Tardive dyskinesia.  I tell her I have read several peer reviewed papers, case studies, with reports of enduring, long lasting psych effects from Reglan, even after it is withdrawn.  She makes a non-comittal response and says she wants to talk to my psychiatrist.  Oh that’ll go well.

It’s not like there’s a drug out there for this.  It’s not like there’s research on it, so who would know what to give anyhow.  I.e. these case studies could only offer speculation of what might have been going on with their patients, one theorizing that there were phases of too little and too much dopamine being taken up by DA2 receptors.  Without any research, and without clinical guidelines, and with a doctor (my GI) who is going to be disinclined to agree that the medication she increased indefinitely without telling me to be extra vigilant for those nasty side effects can cause enduring side effects even when it’s discontinued.

Yeah, I get that.  I’m not happy about it because it strikes me as obstructionist in terms of figuring out the best way to treat this.  Her refusal to consider any role played by the nearly two years of this med followed by 2.5 months at a high dose….on top of my existing moderate to episodically severe psych issues means that she’s just sitting on key pieces of the puzzle and that strikes me as irresponsible.  Perhaps out of protection for herself, or just out of stupidity.  I can’t ever tell with her how much of her screwing up over these 29 months she’s been my GI doctor is due to forgetfulness from overcommittedness, how much is legal ass-covering and general doctor posturing, and how much might be due to her just not being that bright.

My therapist called today, she spoke to the shrink.  This is good. I had seen my therapist not long after seeing the shrink yesterday, yesterday the very bad day, recall.  She (therapist) had asked about him (shrink).  My impression was that he was distrustful of the medical stuff I was telling him, and that perhaps he thought I was playing games with him.  He asked me straight out at one point “do YOU think you’re bipolar?”  Me?  No.  Never have.  Why do you ask?  Because I mentioned that my brother was….or was diagnosed as such, and takes a mood stabilizer along with an antidepressant (zoloft?  maybe)  It came up in the history.  But you know, why ask me that?  I notice he didn’t ask “Do YOU think you have PTSD?”  He did ask some questions about it that pissed me off though, but then being asked questions about it by a man, especially one who is doing such a fine job of maintaining a professional Distance (with a capital D) is going to piss me off.  Make me feel a little like “it’s none of your fucking business so shove off perv”.  But you keep a lid on that, that’s the appropriate thing to do.  I was able to be appropriate, at least appropriately not angry.

After the appointment was the same as after pretty much any new intake appointment where we talk about my psych as well as health history, in the context of a man who is Distant and Professional and who seems a little bit hassled by how Complicated I am.  That is to say, I am always in a bad mood after one of those appointments.  Yesterday, my baseline was shit anyhow, so the bad mood on top of that I think is why yesterday was so particularly, spectacularly bad.  Spectacularly bad means lots of crying and retching and throwing up and chewing myself up inside.  It means even looking at my pets, my husband, pictures that make me happy, things that give me comfort, make me feel deep, aching sorrow because I feel like I am looking at them from far away and they are gone, like I’m remembering a happier time during this deeply sorrowful one, like I’m remembering someone who died.  Yesterday was full of that.  That and then the concrete “articulated” fear that this feeling is not going away and will not, that this is permanent like so many new “tricks” my body learns, and that I have no energy and little composure that is needed to navigate the doctors I’d need to navigate to get help, that I have no faith in their help anyhow.  Then I start thinking about how sad it is for Aaron to have to do all this, to watch this, and that seems so unfair to him because I love him so much and I want to be happy and loving with him, not sobbing and wretching.

But today I’m doing better.  Now at least. This AM was tough.  I talked to my sister, to my friend on the phone. It was effortful.  Some of the things they said made me upset (my friend talking about a cat who is sleeping on her porch, a cat she can’t take in because she just took one in and now feels extra bad because maybe they were cat friends but this second cat is feral and won’t let my friend touch it…)  That made me cry.

Advertisements
Previous Post
Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: